Oklahoma, 2021

Flood in Oklahoma, May 21 to 24, 2021

May 21 to 24, 2021 · NWS TSA · 1 event in 1 county or zone

Multiple rounds of thunderstorms over a several day period resulted in widespread two to four inch rainfall across much of northeastern Oklahoma, with locally up to six inches occurring. This widespread, heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Multiple rounds of thunderstorms over a several day period resulted in widespread two to four inch rainfall across much of northeastern Oklahoma, with locally up to six inches occurring. This widespread, heavy rainfall resulted in moderate flooding of the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 21, 1:56 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, May 21, 1:56 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
256 AM CDT Fri May 21 2021

.DISCUSSION...
An active weather pattern will persist across the region through
at least the end of next week, with daily shower and thunderstorm
chances continuing.

Early this morning, scattered showers continue across areas along
and east of Highway 75, although the overall coverage has recently
been on a downward trend that should continue through mid morning.
A largely diurnal increase in coverage can be expected today, as
well as the development of isolated to scattered thunderstorms,
with the focus remaining across eastern portions of the forecast
area.

Tonight and into tomorrow, the ridging currently extending across
the eastern third of the country will expand westward, shifting
the shower and thunderstorm focus to western sections of the
forecast area through the early part of next week. Afternoon
temperatures will also be on the increase accordingly with the
increasing mid level heights. Near to just above normal highs will
be likely.

The overall flow pattern will flatten some mid to late week as the
western trough eventually begins to move northeastward, keeping
periodic shower and thunderstorm chances over the area as
afternoon/evening activity moves off the High Plains. Severe
weather chances will remain fairly low through much of the week,
but an increase in the potential can be expected toward mid to
late week, as more instability develops and the upper jet moves
closer to the area. Temperatures should remain near to just above
normal during this period.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  67  77  67 /  40  40  60  30
FSM   75  65  83  65 /  60  50  20  10
MLC   75  66  77  66 /  50  50  50  30
BVO   76  67  77  65 /  40  40  60  30
FYV   72  65  81  62 /  60  40  20  10
BYV   72  63  82  62 /  60  30  10  10
MKO   74  65  78  65 /  50  40  50  20
MIO   75  66  79  64 /  50  40  40  20
F10   75  66  77  65 /  40  50  60  30
HHW   74  66  76  65 /  60  60  50  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....22
Hazardous weather outlook, May 20, 4:01 PM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
501 PM CDT Thu May 20 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
501 PM CDT Thu May 20 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Evening and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon into Early Evening.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Northwest Arkansas.
	ONSET...This Afternoon into Early Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers continue to affect parts of eastern Oklahoma and
western Arkansas this afternoon as a mid level shortwave tracks
over the region. Overall severe and even lightning potential
remain low with this activity with maybe just a stray strike or
two across far eastern Oklahoma and western Arkansas where there
is at least some instability. Favorable low level wind fields have
led to a few of these shower showing signs of rotation and a
brief tornado/landspout cannot be ruled out across far eastern
Oklahoma and western Arkansas through the early evening hours.
Severe potential will lessen after sunset as the mid level wave
exits the region, though spotty showers will continue to linger
around the area.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY THROUGH MONDAY...Thunderstorm Potential.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Shower and thunderstorm chances are possible Friday as the main
upper level low pressure finally exits to the northeast. Chances
also continue into the weekend before a ridge of high pressure
expands westward into the region. The greater potential for
precipitation looks to be across parts of eastern Oklahoma mainly
during the daytime hours Saturday into Monday. The western portion
of a ridge of high pressure sets up over the region into the first
part of next week with warming temperatures and gusty winds.
Another low pressure system is forecast to approach the Plains
around the middle part of next week with additional shower and
thunderstorm chances returning to eastern Oklahoma and northwest
Arkansas.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 21, 3:15 AM CST to May 24, 6:00 AM CST
Where
Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.810, -94.880

The Neosho River near Commerce rose above its flood stage of 15 feet at 4:15 am CDT on May 21st. The river crested at 18.31 feet at 11:15 am CDT on the 23rd, resulting in moderate flooding. Low-lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 7:00 am CDT on the 24th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958764.